Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 76, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 2, 2021, 4:58 PM MDT for Crook County, Weston County, Wyoming. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2021, 4:58 PM MDT (22:58 UTC)
- Expired
- Jul 2, 2021, 6:00 PM MDT
- In force
- 62 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 137 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:07 PM MDT | HAIL 1 | 5 Nne Upton, WY | LOTS OF PEA SIZED HAIL WITH A FEW QUARTERS |
| Jul 2, 5:09 PM MDT | HAIL 0.75 | 5 Nne Upton, WY | LOTS OF PEA SIZE HAIL...VERY SOFT HAIL |
| Jul 2, 5:12 PM MDT | HAIL 1 | 16 Se Pine Haven, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544
WUUS53 KUNR 022258
SVRUNR
WYC011-045-030000-
/O.NEW.KUNR.SV.W.0076.210702T2258Z-210703T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
458 PM MDT Fri Jul 2 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
North central Weston County in northeastern Wyoming...
South central Crook County in northeastern Wyoming...
* Until 600 PM MDT.
* At 458 PM MDT, a severe thunderstorm was located 6 miles northeast
of Upton, or 18 miles southwest of Sundance, moving northeast at 10
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Inyan Kara Mountain.
This includes Interstate 90 in Wyoming between Mile Markers 178 and
181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4408 10464 4418 10472 4437 10446 4414 10428
TIME...MOT...LOC 2258Z 242DEG 9KT 4418 10457
HAIL...1.25IN
WIND...60MPH
$$
Eagan3 follow-up statements
934
WWUS53 KUNR 022304
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
504 PM MDT Fri Jul 2 2021
WYC011-045-030000-
/O.CON.KUNR.SV.W.0076.000000T0000Z-210703T0000Z/
Weston WY-Crook WY-
504 PM MDT Fri Jul 2 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL WESTON AND SOUTH CENTRAL CROOK COUNTIES...
At 504 PM MDT, a severe thunderstorm was located 6 miles northeast of
Upton, or 17 miles southwest of Sundance, moving northeast at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Upton and Inyan Kara Mountain.
This includes Interstate 90 in Wyoming between Mile Markers 178 and
181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4409 10462 4419 10470 4437 10446 4414 10428
TIME...MOT...LOC 2304Z 240DEG 8KT 4418 10456
HAIL...1.75IN
WIND...60MPH
$$
Eagan920
WWUS53 KUNR 022321
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
521 PM MDT Fri Jul 2 2021
WYC011-045-030000-
/O.CON.KUNR.SV.W.0076.000000T0000Z-210703T0000Z/
Weston WY-Crook WY-
521 PM MDT Fri Jul 2 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN WESTON AND SOUTH CENTRAL CROOK COUNTIES...
At 521 PM MDT, a severe thunderstorm was located 7 miles west of
Inyan Kara Mountain, or 15 miles southwest of Sundance, moving
northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Inyan Kara Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4412 10455 4421 10460 4433 10443 4414 10428
TIME...MOT...LOC 2321Z 242DEG 9KT 4420 10451
HAIL...1.00IN
WIND...60MPH
$$
Eagan364
WWUS53 KUNR 022351
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
551 PM MDT Fri Jul 2 2021
WYC011-045-030001-
/O.EXP.KUNR.SV.W.0076.000000T0000Z-210703T0000Z/
Weston WY-Crook WY-
551 PM MDT Fri Jul 2 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WESTON AND SOUTH
CENTRAL CROOK COUNTIES WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4412 10455 4421 10460 4433 10443 4414 10428
TIME...MOT...LOC 2351Z 242DEG 9KT 4423 10442
$$
EaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:22 PM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 2, 2:22 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 222 PM MDT Fri Jul 2 2021 .DISCUSSION...(This Evening Through Friday) Issued at 152 PM MDT Fri Jul 2 2021 Current radar shows isolated storms developing over parts of north central Wyoming, associated with an upper low sitting over the region. Expect this development to slide eastward towards our forecast area as we progress into evening. A narrow north/south axis of ML CAPE around 1000-1500 J/Kg along the Wyoming and South Dakota border will make the main area for potential thunderstorms this evening in northeastern Wyoming and the black hills region. Shear is still modest, in the 20-25kt range and high freezing levels will keep large hail potential low, though small hail and gusty winds up to 40mph may be possible with these storms. Chances for storms continue Saturday, as the upper wave slowly moves northeast from Wyoming towards Canada. A bit higher ML CAPE values (2000-2500 J/Kg) and modest shear brings a slightly better chance for pulse storms to reach into the severe range. Areas of central and south central SD have upgraded to marginal by SPC. Starting next week, flow becomes more zonal through the upper plains. With no large change to the pattern though, expect highs to stay above normal through the forecast period. Models hint at multiple waves progressing through the region next week, keeping us in an active pattern until upper ridging builds over the rockies next weekend. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1037 AM MDT Fri Jul 2 2021 VFR conditions are generally expected through the forecast period. Isolated to widely scattered showers and thunderstorms are likely to develop across northeast WY into western SD during the late afternoon and evening. Brief MVFR conditions are possible in and near any heavier showers. Showers/storms will dissipate this evening, with clearing skies overnight and into Saturday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Dye AVIATION...Pojorlie
Hazardous weather outlook, Jul 2, 5:30 AM MDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 530 AM MDT Fri Jul 2 2021 WYZ054>058-071-031300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 530 AM MDT Fri Jul 2 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorms are likely to develop across the area this afternoon and evening. Severe thunderstorms are not expected, but any stronger storms could produce some small hail and gusty winds. Very warm, dry, and breezy conditions this afternoon could produce a period of elevated fire weather conditions across the northeast Wyoming plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms are expected across much of the area over the holiday weekend and into the first part of next week. Severe thunderstorms are not expected at this time through at least Sunday. High temperatures on Saturday and Sunday will be in the 90s to around 100 degrees across the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-024>030-041-072>074-031300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 530 AM MDT Fri Jul 2 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorms are likely to develop across the area late this afternoon and evening. Severe thunderstorms are not expected, but any stronger storms could produce some small hail and gusty winds. Very warm, dry, and breezy conditions this afternoon could produce a period of elevated fire weather conditions across much of northwest South Dakota. The grassland fire danger index will be in the high to very high category across much of the western South Dakota plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms are expected across much of the area over the holiday weekend and into the first part of next week. Severe thunderstorms are not expected at this time through at least Sunday. High temperatures on Saturday and Sunday will be in the 90s to around 100 degrees on the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-031-032-042>044-046-047-049-031300- Ziebach-Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp- 530 AM MDT Fri Jul 2 2021 /630 AM CDT Fri Jul 2 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Very warm, dry, and breezy conditions this afternoon will result in the grassland fire danger index reaching the high to very high category across a good portion of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms are expected across much of the area over the holiday weekend and into the first part of next week. Severe thunderstorms are not expected at this time through at least Sunday. High temperatures on Saturday and Sunday will be in the 90s to around 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 2, 3:38 PM MDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Rapid City SD 338 PM MDT Fri Jul 2 2021 WYZ054-022215- Northern Campbell WY- 338 PM MDT Fri Jul 2 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL CAMPBELL COUNTY... At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Weston, or 22 miles north of Gillette, moving east at 15 mph. Pea to nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Campbell County, approximately 15 miles north of Gillette. LAT...LON 4451 10572 4468 10571 4471 10538 4445 10545 TIME...MOT...LOC 2137Z 277DEG 12KT 4459 10556 Eagan
Special weather statement, Jul 2, 3:49 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Rapid City SD 349 PM MDT Fri Jul 2 2021 WYZ054-056-022215- Northern Campbell WY-Western Crook WY- 349 PM MDT Fri Jul 2 2021 ...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL AND WESTERN CROOK COUNTIES... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Weston, or 21 miles northeast of Gillette, moving northeast at 15 mph. Pea to nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Campbell and western Crook Counties. LAT...LON 4438 10524 4451 10540 4468 10524 4454 10497 TIME...MOT...LOC 2149Z 223DEG 13KT 4453 10522 Eagan
Special weather statement, Jul 2, 4:52 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Rapid City SD 452 PM MDT Fri Jul 2 2021 WYZ056>058-022330- Weston WY-Wyoming Black Hills WY-Western Crook WY- 452 PM MDT Fri Jul 2 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON AND SOUTH CENTRAL CROOK COUNTIES... At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Upton, or 19 miles southwest of Sundance, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Upton. LAT...LON 4408 10465 4417 10471 4432 10453 4412 10438 TIME...MOT...LOC 2252Z 241DEG 9KT 4417 10458 Eagan
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:38 PM MDT | Special Weather Statement | UNR | Campbell | 37 min |
| Jul 2, 3:49 PM MDT | Special Weather Statement | UNR | Campbell | 26 min |
| Jul 2, 4:52 PM MDT | Special Weather Statement | UNR | Weston | 38 min |
| Jul 2, 5:40 PM MDT | Special Weather Statement | UNR | Crook | 35 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.